logo

DermNet NZ

  

Facts about the skin from DermNet New Zealand Trust. Topic index: A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


Acute generalised exanthematous pustulosis

What is acute generalised exanthematous pustulosis?

Acute generalised exanthematous pustulosis or AGEP is an uncommon skin eruption characterised by the rapid appearance of areas of red skin studded with small pustules (small blisters filled with white/yellow fluid). AGEP has an estimated incidence of 3-5 cases per million population per year.

Typically the AGEP rash starts on the face or in the armpits and groin, and then becomes more widespread.

AGEP may be associated with a fever and malaise, but generally the patient is not particularly unwell.

The rash may last for one to two weeks and then the skin peels off as it resolves.

Acute generalised exanthematous pustulosis (AGEP) Acute generalised exanthematous pustulosis (AGEP) Acute generalised exanthematous pustulosis (AGEP)
Acute generalised exanthematous pustulosis (AGEP) Acute generalised exanthematous pustulosis (AGEP) Acute generalised exanthematous pustulosis (AGEP)
Acute generalised exanthematous pustulosis (AGEP) Acute generalised exanthematous pustulosis (AGEP) Acute generalised exanthematous pustulosis (AGEP)
Acute generalised exanthematous pustulosis (AGEP)

Investigations

What causes AGEP?

Over 90% of cases of AGEP are thought to be provoked by medications, most often beta lactam antibiotics (penicillins and cephalosporins). Other drugs that may cause AGEP include:

Viral infections (Epstein-Barr virus, cytomegalovirus) and spider bites have also been implicated in some cases.

The onset of AGEP is usually within 2 days of exposure to the responsible medication.

AGEP is more common in patients who have a history or family history of psoriasis. It may also be confused with generalised pustular psoriasis or subcorneal pustular dermatosis. However, it is less serious than these conditions and it clears up much more quickly.

How is it treated?

Stopping exposure to the provoking agent is the most important action, i.e., discontinuing any new medicine particularly antibiotics.

Treatment is then based around relieving symptoms with moisturisers, topical corticosteroids, oral antihistamines and analgesics, until the rash resolves.

Related information

References:

On DermNet NZ:

Other websites:

Books about skin diseases:

See the DermNet NZ bookstore

Author: Dr Diana Purvis, Dermatology Registrar, Green Lane Hospital, Auckland.

DermNet NZ does not provide an online consultation service.
If you have any concerns with your skin or its treatment, see a dermatologist for advice.